Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Jacksonville, FL

July 28, 2020Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this flash flood warning at Jul 28, 2020, 6:42 PM EDT for Duval County, Saint Johns County, Florida. It was in force for 93 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2020, 6:42 PM EDT (22:42 UTC)
Expired
Jul 28, 2020, 8:15 PM EDT
In force
93 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

Counties Duval County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 40 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:11 PM EDTFLASH FLOOD1 Nne Mandarin, FLAMENDS PREVIOUS FLASH FLOOD REPORT FROM 1 NNE MANDARIN. MULTIPLE FLOODED STREETS, FRONTYARDS AND BACKYARDS IN THE RAMS GATE SUBDIVISION. AT LEAST 2 HOMES INUNDATED WITH WATER ALONG SEDGEMOORE DR.
Jul 28, 7:11 PM EDTFLASH FLOOD1 Nne Mandarin, FLAT LEAST 2 HOMES INUNDATED WITH WATER ALONG SEDGEMOORE DR.
Jul 28, 7:24 PM EDTHEAVY RAIN 7.331 Ene Mandarin, FLMESONET STATION FW6993 JACKSONVILLE.
Jul 28, 8:10 PM EDTHEAVY RAIN 7.5Mandarin, FLMULTIPLE RAINFALL REPORTS ACROSS EAST MANDARIN RANGING FROM 6 TO 7.5 INCHES. MAINLY ALONG AND WEST OF STATE ROAD 13.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WGUS52 KJAX 282242
FFWJAX
FLC031-109-290015-
/O.NEW.KJAX.FF.W.0010.200728T2242Z-200729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
642 PM EDT Tue Jul 28 2020

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  South Central Duval County in northeastern Florida...
  Northwestern St. Johns County in northeastern Florida...

* Until 815 PM EDT.

* At 642 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Jacksonville, Fruit Cove, Mandarin and Bayard.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3013 8168 3018 8168 3020 8155 3010 8147
      3007 8164

FLASH FLOOD...RADAR INDICATED

$$

CHANEY
2 follow-up statements
671 
WGUS72 KJAX 282327
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
727 PM EDT Tue Jul 28 2020

FLC031-109-290015-
/O.CON.KJAX.FF.W.0010.000000T0000Z-200729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duval FL-St. Johns FL-
727 PM EDT Tue Jul 28 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT THIS 
EVENING FOR SOUTH CENTRAL DUVAL AND NORTHWESTERN ST. JOHNS 
COUNTIES...

At 726 PM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 3 and 7 inches of rain have 
fallen. Flash flooding is ongoing. Broadcast media reports a couple 
of houses are inundated with water in Mandarin.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Jacksonville, Fruit Cove, Mandarin and Bayard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3013 8168 3018 8168 3020 8155 3010 8147
      3007 8164

FLASH FLOOD...RADAR INDICATED

$$

CHANEY
640 
WGUS72 KJAX 290015
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
815 PM EDT Tue Jul 28 2020

FLC031-109-290025-
/O.EXP.KJAX.FF.W.0010.000000T0000Z-200729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duval FL-St. Johns FL-
815 PM EDT Tue Jul 28 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL DUVAL AND 
NORTHWESTERN ST. JOHNS COUNTIES...

The heavy rain has ended. Flooding will continue to be a threat. 
Please continue to heed remaining road closures.

LAT...LON 3013 8168 3018 8168 3020 8155 3010 8147
      3007 8164

$$

CHANEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:10 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 28, 3:10 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
310 PM EDT Tue Jul 28 2020

.Short Term.../through Friday/...

For the remainder of this afternoon into evening, surface high
pressure ridge will be centered to the southeast, as a trough of
low pressure extends across the southeastern US. A 500 mb high to
the south will provide for a westerly flow aloft. The resultant
surface flow will be from the southwest. Due to the pinching of
the gradient between the trough and high, the flow is strong
enough to keep the sea breeze pinned to near the coast. Convection
will continue to overspread from the southwest as the gulf coast
sea breeze pushes inland. This area will meet the east coast sea
breeze, where the strongest storms will be expected. These strong
storms will produce gusty winds, as well as heavy rainfall. With
loss of day time heating, storms will dissipate this evening, with
dry weather forecast for Tonight.

The trough over the southeastern US breaks down Tonight, while high
pressure remains to the southeast on Wednesday. The high at 500mb
remains just to the south with westerly flow aloft. The southwest
flow at the surface will continue, with convection intitiating
inland on the gulf coast sea breeze late in the morning, then
spreading northeast through the afternoon. The east coast sea
breeze should make it to around the I95 corridor or a little
further west. This I95 corridor will then be the focus for the
strongest storms in the afternoon, where best potential for gusty
winds and heavy rainfall will be expected. Activity will diminish
during the evening.

High pressure will stretch across the FL peninsula from a center to
the east southeast on Thursday, as another trough develops across
the southeastern US. Again the 500mb high will be to the south
yielding westerly flow aloft over the region. Once again with the
pressure gradient between the high and the trough, the southwest
flow should be strong enough to keep the sea breeze pinned to near
the coast. Expect convection to begin over interior counties late
morning, then spread east northeast through the afternoon.
Activity will meet the east coast sea breeze later in the
afternoon, where the strongest storms will be expected. Storms
will decrease in coverage and intensity during the evening hours.

High pressure ridge will stretch across FL from center to the east
southeast Friday, with weak trough over the southeastern US. Upper
high will be more to the southwest, yielding more of a northwest
component to the flow aloft. Expect convection to develop inland
late in the morning and progess east across forecast area through
the afternoon. Sea breeze will once again remain near the coast, so
convection may be strongest along the coast late in the afternoon.
With loss of diurnal heating, activity will diminish in the evening.

Temperatures this period will trend above normal.

&&

.Long Term.../Friday night through Tuesday/...

Weather during this period will be dependent on track of potential
tropical system. At this time will forecast scattered convection,
and will refine in future forecast cycles once track and strength
of potential system can be determined.

Temperatures expected to trend above normal this period.

&&

.Marine...

Surface high pressure will be centered to the east southeast through
Friday. The weekend forecast will depend on the track of potential
tropical system.

Rip Currents: SE GA: Low Risk Wednesday
              NE FL: Low Risk Wednesday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  92  73  91  74 /  10  60  20  50   0
SSI  74  91  78  92  78 /  60  60  20  60  10
JAX  72  92  74  95  75 /  60  60  10  60  10
SGJ  73  92  74  92  75 /  60  60  10  60  10
GNV  72  91  73  92  73 /  20  60  10  40   0
OCF  72  91  74  92  74 /  20  60  10  30   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 28, 4:56 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
456 PM EDT Tue Jul 28 2020

FLZ140-240-282130-
Central Marion FL-Eastern Marion FL-
456 PM EDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
530 PM EDT...

* At 456 PM EDT, Doppler radar was tracking a strong thunderstorm
  over Ocklawaha, or near The Villages, moving east at 30 mph.

* Winds in excess of 45 mph and excessive cloud-to-ground lightning
  possible with this storm.

* Locations impacted include...
  Weirsdale, Ocklawaha, Moss Bluff, Lake Weir and Silver Springs
  Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2910 8201 2919 8164 2905 8164 2905 8166
      2896 8166 2896 8199
TIME...MOT...LOC 2056Z 260DEG 24KT 2903 8192

CHANEY
Special weather statement, Jul 28, 5:23 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
523 PM EDT Tue Jul 28 2020

FLZ025-032-033-125-133-282215-
Coastal St. Johns FL-Inland Duval FL-Clay FL-Coastal Duval FL-
Inland St. Johns FL-
523 PM EDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS...
NORTHEASTERN CLAY AND SOUTHEASTERN DUVAL COUNTIES UNTIL 615 PM EDT...

* At 523 PM EDT, Doppler radar was tracking strong thunderstorms
  along a line extending from near Baymeadows to near World Golf
  Village. Movement was east at 5 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with these storms.

* Locations impacted include...
  Orange Park, Green Cove Springs, Mandarin, Fruit Cove, World Golf
  Village, Fleming Island, Baymeadows, Durbin, Bellair-Meadowbrook
  Terrace and Picolata.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3030 8158 2991 8132 2987 8162 3024 8178
TIME...MOT...LOC 2123Z 273DEG 5KT 3019 8159 2994 8145

CHANEY
Special weather statement, Jul 28, 5:52 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
552 PM EDT Tue Jul 28 2020

FLZ024-025-124-125-282230-
Inland Duval FL-Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
552 PM EDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 630 PM EDT...

* At 552 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Jacksonville, moving east at 5
  mph. More strong thunderstorms could potentially develop in Duval
  counties as boundaries merge.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Jacksonville, Jacksonville International Arpt, Unf, Arlington,
  Ortega, Oceanway, Craig Field, Fort Caroline, San Marco and
  Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3026 8175 3058 8175 3059 8147 3026 8145
TIME...MOT...LOC 2150Z 272DEG 6KT 3034 8165

CHANEY
Special weather statement, Jul 28, 6:20 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
620 PM EDT Tue Jul 28 2020

FLZ025-125-133-282300-
Coastal St. Johns FL-Inland Duval FL-Coastal Duval FL-
620 PM EDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 700 PM EDT...

* At 619 PM EDT, Doppler radar was tracking a strong thunderstorm
  over San Pablo, or over Unf, moving east at 15 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Unf, Ponte Vedra Beach, Neptune Beach, Palm Valley, Sawgrass,
  Baymeadows, Craig Field and San Pablo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3015 8158 3036 8156 3039 8137 3025 8135
      3013 8131
TIME...MOT...LOC 2219Z 261DEG 13KT 3029 8147

CHANEY
Special weather statement, Jul 28, 6:25 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
625 PM EDT Tue Jul 28 2020

FLZ025-032-033-125-133-282315-
Coastal St. Johns FL-Inland Duval FL-Clay FL-Coastal Duval FL-
Inland St. Johns FL-
625 PM EDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS...
NORTHEASTERN CLAY AND SOUTHEASTERN DUVAL COUNTIES UNTIL 715 PM EDT...

* At 625 PM EDT, Doppler radar was tracking a strong thunderstorm
  over Mandarin, moving east at 5 mph.

* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
  funnel clouds possible with this storm.

* Locations impacted include...
  Orange Park, Mandarin, Fruit Cove, Fleming Island and Bayard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3010 8172 3021 8172 3021 8148 3007 8148
TIME...MOT...LOC 2225Z 272DEG 5KT 3015 8166

CHANEY
Local storm report, Jul 28, 6:36 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
636 PM EDT TUE JUL 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HEAVY RAIN       4 N FRUIT COVE          30.16N 81.63W
07/28/2020  M4.48 INCH       Duval              FL   PUBLIC

            PUBLIC RAIN GAUGE IN THE MANDARIN AREA RECORDED 4.48
            INCHES OF RAINFALL DURING THE PAST HOUR.

0621 PM     HEAVY RAIN       1 NE FRUIT COVE         30.11N 81.61W
07/28/2020  M2.52 INCH       St. Johns          FL   PUBLIC

            PUBLIC RAIN GAUGE IN FRUIT COVE RECORDED 4.48 INCHES OF
            RAINFALL DURING THE PAST HOUR.

0620 PM     HEAVY RAIN       2 NNE FRUIT COVE        30.13N 81.60W
07/28/2020  M2.48 INCH       St. Johns          FL   PUBLIC

            PUBLIC RAIN GAUGE IN FRUIT COVE RECORDED 2.48 INCHES OF
            RAINFALL DURING THE PAST HOUR.

&&

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:46 PM EDTSpecial Weather StatementJAXFlagler44 min
Jul 28, 3:30 PM EDTSpecial Marine WarningJAX43 min
Jul 28, 4:08 PM EDTSpecial Marine WarningJAX35 min
Jul 28, 4:41 PM EDTSpecial Weather StatementJAXSaint Johns49 min
Jul 28, 4:56 PM EDTSpecial Weather StatementJAXMarion34 min
Jul 28, 5:23 PM EDTSpecial Weather StatementJAXSaint Johns52 min
Jul 28, 5:52 PM EDTSpecial Weather StatementJAXDuval38 min
Jul 28, 6:12 PM EDTAreal Flood WarningJAXDuval, Saint Johns93 min
Jul 28, 6:20 PM EDTSpecial Weather StatementJAXDuval40 min
Jul 28, 6:25 PM EDTSpecial Weather StatementJAXDuval50 min
Jul 28, 6:47 PM EDTSpecial Marine WarningJAX58 min

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.